Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A symplectic fixed point theorem on open manifolds

Authors: Michael Colvin and Kent Morrison
Journal: Proc. Amer. Math. Soc. 84 (1982), 601-604
MSC: Primary 58C30; Secondary 55M20, 57S99, 58D05, 58F10
MathSciNet review: 643757
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1968 Bourgin proved that every measure-preserving, orientation-preserving homeomorphism of the open disk has a fixed point, and he asked whether such a result held in higher dimensions. Asimov, in 1976, constructed counterexamples in all higher dimensions. In this paper we answer a weakened form of Bourgin's question dealing with symplectic diffeomorphisms: every symplectic diffeomorphism of an even-dimensional cell sufficiently close to the identity in the $ {C^1}$-fine topology has a fixed point. This result follows from a more general result on open manifolds and symplectic diffeomorphisms.

References [Enhancements On Off] (What's this?)

  • [A & M] textbfM R. Abraham and J. E. Marsden, Foundations of mechanics, Benjamin/Cummings, Reading, Mass., 1978. MR 515141 (81e:58025)
  • [A] V. I. Arnold, Mathematical methods of classical mechanics, Springer-Verlag, New York, 1978. MR 0690288 (57:14033b)
  • [As] D. Asimov, On volume preserving homeomorphisms of the open $ n$-disk, Houston J. Math. 2 (1976), 1-3. MR 0400312 (53:4147)
  • [B] D. G. Bourgin, Homeomorphisms of the open disk, Studia Math. 31 (1968), 433-438. MR 0235548 (38:3852)
  • [H] M. W. Hirsch, Differential topology, Springer-Verlag, New York, 1976. MR 0448362 (56:6669)
  • [M] J. Moser, A fixed point theorem in symplectic geometry, Acta Math. 141 (1978), 17-34. MR 0478228 (57:17714)
  • [N] N. Nikishin, Fixed points of diffeomorphisms on the two sphere that preserve area, Funkcional. Anal. i Priložen 8 (1974), 84-85. MR 0346846 (49:11568)
  • [S] L. Siebenmann, The obstruction to finding a boundary for an open manifold of dimension $ \geqslant 5$, Thesis, Princeton Univ., Princeton, N.J., 1965.
  • [Si] C. P. Simon, A bound for the fixed point index of an area preserving map with applications to mechanics, Invent. Math. 26 (1974), 187-200 and 32 (1976), 101. MR 0353372 (50:5856)
  • [W$ _{1}$] A. Weinstein, Periodic orbits of hamiltonian systems via critical point theory, manuscript, Univ. of California, Berkeley, 1971.
  • [W$ _{2}$] -, Lagrangian submanifolds and hamiltonian systems, Ann. of Math. (2) 98 (1973), 377-410. MR 0331428 (48:9761)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58C30, 55M20, 57S99, 58D05, 58F10

Retrieve articles in all journals with MSC: 58C30, 55M20, 57S99, 58D05, 58F10

Additional Information

Keywords: Symplectic manifold, fixed points, open manifold, symplectic diffeomorphism
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society